Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 247, NWS Topeka, KS

September 20, 20184 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2018, 7:07 PM CDT for 4 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 7:07 PM CDT (00:07 UTC)
Expired
Sep 20, 2018, 8:00 PM CDT
In force
53 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:25 PM CDTTSTM WND GST 60Munden, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS53 KTOP 210007
SVRTOP
KSC027-029-157-201-210100-
/O.NEW.KTOP.SV.W.0247.180921T0007Z-180921T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
707 PM CDT THU SEP 20 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Eastern Republic County in north central Kansas...
  Washington County in north central Kansas...
  Northwestern Clay County in north central Kansas...
  Cloud County in north central Kansas...

* Until 800 PM CDT.

* At 707 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles west of Gilead to near Glasco, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Public reported tree damage resulting from these storms 
           in the town of Republic.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Concordia, Belleville, Washington, Clyde, Clifton, Miltonvale,
  Linn, Morganville, Cuba, Morrowville, Palmer, Haddam, Munden,
  Narka, Mahaska, Agenda, Aurora, Vining, Hollenberg and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9692 3967 9706 3929 9728 3929 9737
      3930 9737 3931 9738 3931 9780 4000 9759
TIME...MOT...LOC 0007Z 253DEG 34KT 4014 9748 3938 9781 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
2 follow-up statements
076 
WWUS53 KTOP 210033
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
733 PM CDT THU SEP 20 2018

KSC027-029-157-201-210100-
/O.CON.KTOP.SV.W.0247.000000T0000Z-180921T0100Z/
Republic-Washington-Clay-Cloud-
733 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN REPUBLIC...WASHINGTON...NORTHWESTERN CLAY AND CLOUD
COUNTIES...

At 733 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Mahaska to 5 miles southwest of
Miltonvale, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Concordia, Belleville, Washington, Clyde, Clifton, Miltonvale, Linn,
Morganville, Cuba, Morrowville, Palmer, Haddam, Munden, Narka,
Mahaska, Agenda, Aurora, Vining, Hollenberg and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9692 3967 9706 3929 9728 3929 9737
      3930 9737 3931 9738 3931 9780 4000 9759
TIME...MOT...LOC 0033Z 284DEG 26KT 4000 9723 3931 9753 

HAIL...0.75IN
WIND...60MPH
 
$$

Cohen
114 
WWUS53 KTOP 210042
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
742 PM CDT THU SEP 20 2018

KSC027-029-157-201-210100-
/O.CON.KTOP.SV.W.0247.000000T0000Z-180921T0100Z/
Republic-Washington-Clay-Cloud-
742 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN REPUBLIC...WASHINGTON...NORTHWESTERN CLAY AND CLOUD
COUNTIES...

At 742 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Fairbury to near Miltonvale, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Concordia, Belleville, Washington, Clyde, Clifton, Miltonvale, Linn,
Morganville, Cuba, Morrowville, Palmer, Haddam, Munden, Narka,
Mahaska, Agenda, Aurora, Vining, Hollenberg and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9692 3967 9706 3929 9728 3929 9737
      3930 9737 3931 9738 3931 9780 4000 9759
TIME...MOT...LOC 0042Z 253DEG 34KT 4002 9714 3933 9745 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:42 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 20, 6:42 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Thu Sep 20 2018

...Update to aviation forecast discussion...

.MESOSCALE DISCUSSION...
Issued at 535 PM CDT Thu Sep 20 2018

The latest subjective surface mesoanalysis indicates a composite
front/outflow boundary extending from east-central NE into north-
central KS crossing Smith County KS and extending farther southwest
toward the Dodge City area. Thunderstorms continue increasing in
number and intensity in proximity to this boundary, as its
consolidation occurs from north to south, and cold pools expand and
congeal. Single-site radar data in proximity to the composite
boundary suggest that much of this convection is lagging behind the
leading edge of the cooler air/radar-indicated fine line by about 20
to 30 miles. However, given the shallow nature of the composite
boundary, given the lack of contiguous deep convection, and given
midlevel lapse rates around 7.0-7.5 C/km, adequate surface-based
buoyancy with surface-based effective inflow do exist on the cool
side of the composite boundary. Moreover, with temperature-dewpoint
spreads on the order of 20-25F ahead of this boundary, coupled with
DCAPE around 1100-1400 J/kg, a severe-wind risk is ongoing, and
present indications are that this potential will spread into the
CWA in the vicinity of Republic and Cloud Counties around
630PM -- with this activity subsequently spreading elsewhere across
north-central and northeastern KS thereafter. The VAD wind
profile at KTWX highlights unidirectional south-southwesterly flow
in the lowest 5 kft above radar level -- highlighting the
moderate-intensity momentum in place. With the forthcoming
initial phases of nocturnal decoupling fostering the formation of
a boundary-layer speed maximum, additional support for convective
momentum transport will maintain isolated to widely scattered
severe-wind potential through the late evening -- even with
undercut convection evolving in an anafrontal flow regime --
especially north of a Council Grove to Topeka line. This is where
the greatest amount of preceding cold-pool phasing will have taken
place.

&&

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Sep 20 2018

For details regarding the convective evolution and mesoscale trends
through this evening and the early overnight hours, please reference
the Mesoscale Discussion section above. The leading edge of the
consolidating frontal zone is forecast to have moved southeast/south
of the forecast area by late tonight, with much cooler and drier air
being advected into the region behind the front. Precipitation may
linger across parts of east-central KS and vicinity through early
Friday morning, but should be shifting south of the region during
the day, with clouds slowly clearing from northwest to southeast.
High temperatures on Friday are expected to be considerably cooler
than those of today, with high temperatures on Friday in the middle
60s to around 70F. These readings are several degrees below
normal.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Sep 20 2018

Surface high pressure will begin to move into northeast Kansas by
Friday night, clearing skies from northwest to the southeast with
lows dropping into the upper 40s by early Saturday morning.
Temperatures stay mild (mid to upper 70s) through the weekend as
this high continues to influence the area through Sunday.  An upper
level trough begins to move towards the central Plains Sunday into
Monday, with a frontal system expected to reach central Kansas on
Monday.  Models are still a bit off with the exact timing of this
front, although the consensus for the best chances for storms being
overnight on Monday into Tuesday.  GFS soundings do indicate the
potential for some stronger storms late Monday afternoon if storms
can form that early, although storms are likely to be elevated by
the evening.  Shear on the order of 30-40 knots indicate stronger
storms cannot be ruled out at this time.

With the frontal system holding off until Monday night, highs on
Monday look to be near 80 degrees with gusty southerly winds in the
afternoon.  The ECMWF keeps precipitation lingering through the
afternoon Tuesday, with the GFS a bit quicker to move showers out of
the area.  High pressure behind the front moves in Tuesday and
Wednesday allowing for another couple days of dry weather.
Temperatures drop back into the low and mid 70s behind the front,
with lows near 50 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Sep 20 2018

VFR conditions are expected outside of convection. A line of
scattered TSRA with wind gusts to 50 kts will be possible mainly
at MHK toward 02Z and have timed the storms and gusts at MHK
between 02Z-03Z. Further east storms are expected to weaken as
they approach TOP and FOE and have maintained vcsh for now and
will continue to monitor. Brief period of MVFR cigs is possible
with the convection and also behind a cold front. South winds will
shift to the northwest behind the front as it moves through the
terminals this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Cohen
SHORT TERM...Cohen
LONG TERM...Heller
AVIATION...53
Hazardous weather outlook, Sep 20, 3:22 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 PM CDT Thu Sep 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
322 PM CDT Thu Sep 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to widely scattered strong to perhaps locally severe
thunderstorms will be possible across portions of north-central
and northeast Kansas from 6 PM to 10 PM this evening, especially
north of a line from Council Grove to Topeka. Damaging wind gusts
and small hail will be the main hazards with the most intense
storms, and locally heavy rainfall will also be possible.
Thunderstorms will weaken later this evening, as they overspread
the remainder of the region into the overnight hours. However,
locally gusty winds and heavy rain will remain possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Sep 20, 1:11 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
111 PM CDT Thu Sep 20 2018

KSZ008>012-020>024-026-034>040-202200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha,
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan,
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry,
McLouth, Grantville, Meriden, Nortonville, Minneapolis,
Bennington, Abilene, Herington, Junction City, Council Grove,
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
Paxico, Topeka, and Lawrence
111 PM CDT Thu Sep 20 2018

...Strong wind gusts this afternoon...

Strong south-southwest winds will affect the region this
afternoon. Sustained winds around 25 to 30 mph with gusts around
40 to 45 mph will be possible, and locally stronger winds cannot
be ruled out. Winds are expected to begin weakening after 5 PM,
before strong to locally severe thunderstorms move across
portions of the region later today into the evening.

The strong winds will have the potential to make driving
difficult, especially for high profile vehicles. These winds could
cause unsecured, light-weight objects to be blown around.

Cohen
Local storm report, Sep 20, 7:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     REPUBLIC                39.92N 97.82W
09/20/2018  E60 MPH          REPUBLIC           KS   PUBLIC

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
Sep 20, 7:52 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson53 min
Sep 20, 7:57 PM CDTSpecial Weather StatementTOPMarshall48 min
Sep 20, 8:12 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Nemaha, Pottawatomie, Riley, Washington63 min
Sep 20, 8:19 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley41 min
Sep 20, 8:47 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley, Wabaunsee58 min
Sep 20, 8:55 PM CDTSpecial Weather StatementTOPBrown, Jackson, Nemaha50 min
Sep 20, 9:30 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Lyon, Shawnee60 min
Sep 20, 10:29 PM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin, Osage61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.